A Caltech Library Service

Linear stability of TCP/RED and a scalable control

Low, Steven H. and Paganini, Fernando and Wang, Jiantao and Doyle, John C. (2003) Linear stability of TCP/RED and a scalable control. Computer Networks, 43 (5). pp. 633-647. ISSN 1389-1286. doi:10.1016/S1389-1286(03)00304-9.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We demonstrate that the dynamic behavior of queue and average window is determined predominantly by the stability of TCP/RED, not by AIMD probing nor noise traffic. We develop a general multi-link multi-source model for TCP/RED and derive a local stability condition in the case of a single link with heterogeneous sources. We validate our model with simulations and illustrate the stability region of TCP/RED. These results suggest that TCP/RED becomes unstable when delay increases, or more strikingly, when link capacity increases. The analysis illustrates the difficulty of setting RED parameters to stabilize TCP: they can be tuned to improve stability, but only at the cost of large queues even when they are dynamically adjusted. Finally, we present a simple distributed congestion control algorithm that maintains stability for arbitrary network delay, capacity, load and topology.

Item Type:Article
Related URLs:
URLURL TypeDescription
Low, Steven H.0000-0001-6476-3048
Doyle, John C.0000-0002-1828-2486
Additional Information:© 2003 Elsevier B.V. Received 7 April 2003, Accepted 25 April 2003, Available online 10 July 2003. We acknowledge the supports of NSF through grants ANI-0113425, ANI-0230967 and ECS-9875056 and AFOSR through grant F49620-03-1-0119.
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)F49620-03-1-0119
Subject Keywords:TCP; RED; Stability; Fluid model; Scalable control
Issue or Number:5
Record Number:CaltechAUTHORS:20170810-140056148
Persistent URL:
Official Citation:Steven H. Low, Fernando Paganini, Jiantao Wang, John C. Doyle, Linear stability of TCP/RED and a scalable control, Computer Networks, Volume 43, Issue 5, 5 December 2003, Pages 633-647, ISSN 1389-1286, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80236
Deposited By: Linqi Guo
Deposited On:10 Aug 2017 21:31
Last Modified:15 Nov 2021 17:53

Repository Staff Only: item control page